Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 9, NWS Brownsville, TX

July 24, 2008Starr County, Texas

NWS Brownsville, TX issued this flash flood warning at Jul 24, 2008, 7:52 AM CDT for Starr County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2008, 7:52 AM CDT (12:52 UTC)
Expired
Jul 24, 2008, 10:45 AM CDT
In force
3 hr
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Flood severity
None

County Starr County, TX

The radar

The Brownsville radar (KBRO), 156 km from the middle of the area, began a volume at 12:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 0.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2008-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2008-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1076 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBRO 241301
FFWBRO
TXC427-241545-
/O.NEW.KBRO.FF.W.0009.080724T1252Z-080724T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
752 AM CDT THU JUL 24 2008

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  STARR COUNTY IN DEEP SOUTH TEXAS.

  LOCATIONS AFFECTED INCLUDE...
  VIBORAS.
  ROSITA.
  ROMA.
  RIO GRANDE CITY.
  FALCON DAM.
  EL SAUZ.


* UNTIL 1045 AM CDT

* AT 748 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
HEAVY PERSISTENT RAINFALL OF ONE TO THREE INCHES PER HOUR FROM A 
RAIN BAND FROM TROPICAL STORM DOLLY OVER THE WARNED AREA. THE PUBLIC 
REPORTED THE ARROYO IN ROMA IS FULL...ADDITIONAL RAINFALL MAY 
RESULT IN FLOODING ALONG CREEKS AND ARROYOS.  

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
MOVE TO HIGHER GROUND NOW. RESIDENTS LIVING ALONG STREAMS AND
ARROYOS...SHOULD TAKE PRECAUTIONS NOW TO PROTECT LIFE AND PROPERTY.
DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS...OR WATERS OF UNKNOWN
DEPTH...BY FOOT OR BY AUTOMOBILE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
MOVE TO HIGHER GROUND.

DONT BECOME A STATISTIC. TURN AROUND...DONT DROWN

&&

LAT...LON 2629 9877 2633 9876 2638 9883 2636 9891
      2639 9894 2638 9897 2640 9899 2641 9910
      2652 9912 2656 9918 2669 9901 2679 9895
      2678 9835 2627 9859 2624 9866

$$

63

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 3:01 AM CDT, 4 hours 51 minutes earlier.

Area forecast discussion, Jul 24, 3:01 AM CDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
301 AM CDT THU JUL 24 2008

.DISCUSSION...
AND WHAT A DAY IT WAS. YESTERDAYS RAINFALL TOTAL IN BRO WAS 6.68
INCHES. THIS WAS THE WETTEST SINGLE JULY DAY IN BROWNSVILLE
HISTORY...AND THE 11TH WETTEST DAY EVER. THIS SINGLE DAY TOTAL WAS
MORE THAN THE MONTHLY JULY TOTALS FOR ALL YEARS BACK TO 1878
EXCEPT FOR 2. SADLY THE KPIL...KHRL...AND KMFE ASOS ALL HAD
FAILURES...WHICH PREVENTED RECORDING ANY DATA FOR THOSE STATIONS
FOR TODAY.

DOLLY IS GRADUALLY MOVING NORTHWEST..WITH THE CENTER MOVING INTO
SOUTHEAST JIM HOGG COUNTY. THE RAIN AND STRONG WINDS HAVE LET UP
IN BRO...AND SHOULD BE CLEAR OF HARLINGEN BY MIDMORNING. WITH ALL
THIS AMPLE MOISTURE IN PLACE...ANY HEATING THAT DOES OCCUR FROM
BREAKS IN THE CLOUDS MAY ALLOW AN OUTER BAND TO REFORM...BRINGING
ANOTHER ROUND OF THUNDERSTORMS. THE REMNANTS OF DOLLY WILL
CONTINUE WEST INTO THE BIG BEND REGION. HIGH PRESSURE TO THE NORTH
WILL BUILD INTO THE EASTERN HALF OF TEXAS...CAPPING ANY MOISTURE
LEFT OVER AFTER FRIDAY.

TEMPERATURES WILL BE BELOW THE GUIDANCE FOR THE NEXT FEW DAYS AS
HIGHER HUMIDITIES WILL TEMPER THE DIURNAL RANGE.

&&

.AVIATION...
HURRICANE DOLLY CONTINUES TO MOVE WEST ACROSS DEEP SOUTH TEXAS
AND SLOWLY WEAKEN. AVIATION CONDITIONS ARE LIKELY TO REMAIN
HAZARDOUS THROUGH THE REMAINDER TONIGHT AND EARLY THURSDAY
MORNING. A SLOWLY GRADUAL IMPROVEMENT THURSDAY FROM EAST TO WEST
IS EXPECTED LATER THIS AFTERNOON AND TONIGHT.

&&

.MARINE...
AT 200 AM BUOY 42020 REPORTED SOUTHEAST WINDS AROUND 29 KNOTS
GUSTING TO AROUND 37 KNOTS WITH SEAS REMAINING AROUND 14 FEET AT
AN 8 SECOND PERIOD. SEAS WILL CONTINUE TO STEADILY SUBSIDE AS
TROPICAL HURRICANE DOLLY MOVES FARTHER INLAND AND WEAKENS. FURTHER
DIMINISHING OF THE WINDS THURSDAY WILL ALLOW SEAS TO DROP BELOW 10
FEET BY TONIGHT AND POSSIBLY LATER THIS AFTERNOON. FAVORABLE
MARINE CONDITIONS ARE ANTICIPATED OVER THE WEEKEND AS HIGH
PRESSURE BUILDS OVER TEXAS AND THE NORTHWESTERN GULF OF MEXICO.
STRONG RAIN BANDS COULD CONTINUE TO AFFECT AREAS ALONG AND UP TO
20 MILES EAST OF SOUTH PADRE ISLAND THIS MORNING AND POSSIBLY
LINGER INTO EARLY AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  84  77  89  78 /  90  50  20  10
BROWNSVILLE          84  78  90  76 /  90  50  30  10
HARLINGEN            84  76  92  76 /  90  50  30  10
MCALLEN              84  75  92  75 /  90  50  30  10
RIO GRANDE CITY      85  75  91  75 / 100  50  20  10
SOUTH PADRE ISLAND   84  78  86  80 /  90  30  20  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...TROPICAL STORM WARNING FOR TXZ251-256-257.

     FLOOD WATCH THROUGH THIS EVENING FOR TXZ248>257.

     INLAND TROPICAL STORM WARNING UNTIL 7 PM CDT THIS EVENING FOR
     TXZ248>250-252.

     INLAND TROPICAL STORM WARNING UNTIL 1 PM CDT THIS AFTERNOON FOR
     TXZ253>255.

GM...SMALL CRAFT ADVISORY FROM 1 PM THIS AFTERNOON TO 1 AM CDT FRIDAY
     FOR GMZ130-132-135-150-155-170-175.

     TROPICAL STORM WARNING FOR GMZ130-132-135-150-155-170-175.

     GALE WARNING FROM 7 AM THIS MORNING TO 1 PM CDT THIS AFTERNOON
     FOR GMZ170-175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

64/59
Hazardous weather outlook, Jul 24, 5:09 AM CDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
509 AM CDT THU JUL 24 2008

GMZ130-132-135-150-155-170-175-TXZ248>257-251015-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
509 AM CDT THU JUL 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

TROPICAL STORM DOLLY...NOW OVER JIM HOGG COUNTY...WILL CONTINUE TO
PRODUCE HEAVY TO OCCASIONALLY TORRENTIAL RAINFALL ACROSS MUCH OF
DEEP SOUTH TEXAS AND THE RIO GRANDE VALLEY TODAY. FLOODING AND
FLASH FLOODING WILL BE A THREAT ESPECIALLY AFTER YESTERDAY/S AND
LAST NIGHTS RECORD RAINFALL. AREAS THAT HAVE THE GREATEST
POTENTIAL AND RISK OF FLASH FLOODING WILL BE ACROSS
HIDALGO...BROOKS...JIM HOGG...STARR...ZAPATA AND WESTERN WILLACY
COUNTIES.

MARINE CONDITIONS REMAIN ROUGH AND WILL BE VERY HAZARDOUS TO
FISHERMAN AND SWIMMERS. THERE IS A HIGH RISK OF RIP CURRENTS
TODAY WITH SEAS AND BREAKERS SLOW TO SUBSIDE. THERE IS ALSO A
CHANCE OF AN ISOLATED WATER SPOUT DEVELOPING FROM FEEDER BANDS
ROTATING AROUND DOLLY. BEST CHANCES OF WATER SPOUTS WILL BE FROM
ARROYO CITY NORTH TO BAFFIN BAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS SHOULD REPORT ANY DAMAGE OR FLOODING TO THE
NATIONAL WEATHER SERVICE IN BROWNSVILLE.

In the hours before

Local storm report, Jul 24, 7:23 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
723 AM CDT THU JUL 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TORNADO          LOS FRESNOS             26.07N 97.48W
07/23/2008                   CAMERON            TX   PUBLIC

            POSSIBLE TORNADO AT 2480 AND 3069. LIFTED ROOF AND A/C
            UNIT. ALSO DAMAGED TREES. LATE REPORT.

&&

HART

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:00 PM CDTAreal Flood AdvisoryBROBrooks, Cameron, Hidalgo, Jim Hogg, Kenedy, Starr and 1 more6 hr
Jul 23, 8:24 PM CDTTropical Storm WarningBROKenedy14 hr
Jul 24, 1:47 AM CDTFlash Flood WarningBROCameron, Willacy2 hr
Jul 24, 2:06 AM CDTAreal Flood AdvisoryBROBrooks, Hidalgo, Jim Hogg, Starr6 hr
Jul 24, 8:09 AM CDTAreal Flood AdvisoryBROBrooks, Jim Hogg3 hr
Jul 24, 11:15 AM CDTAreal Flood AdvisoryBROStarr2 hr
Jul 24, 1:05 PM CDTAreal Flood AdvisoryBROKenedy55 min
Jul 24, 1:45 PM CDTAreal Flood AdvisoryBROStarr3 hr
Jul 24, 1:58 PM CDTAreal Flood AdvisoryBROZapata3 hr
Jul 24, 5:05 PM CDTAreal Flood AdvisoryBROHidalgo, Starr115 min

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.